Cytosine arabinoside affects the heat and capsaicin receptor TRPV1 localisation and sensitivity in human sensory neurons.
Anand U., Otto WR., Bountra C., Chessell I., Sinisi M., Birch R., Anand P.
BACKGROUND: Cytosine arabinoside (Ara C) is a useful chemotherapy agent, used for treating acute myeloid leukaemia, although it may be associated with side effects including painful neuropathy. It is also used for in vitro neuronal studies to limit the proliferation of non-neuronal cells and thereby select nondividing neuronal cells. We studied the effects of Ara C on human dorsal root ganglion (DRG) neurons, especially the expression and sensitivity of the ion channel TRPV1, which responds to noxious heat and capsaicin and is a key mediator of neuropathic pain. METHODS: Human DRG neurons were cultured with or without Ara C for 2 weeks, after which Ara C was discontinued. Double immunostaining for the regenerative neuronal marker Gap43 and the capsaicin receptor TRPV1 showed that the normal membrane-bound localisation of TRPV1 was absent in neurons with Ara C treatment, and as expected there was massive diminution of dividing non-neuronal cells. Calcium imaging studies showed that during exposure to Ara C the neurons lost responsiveness to capsaicin, although ionomycin responses were intact, indicating general cell viability and responsiveness. Between 2 days and up to 3 weeks after removal of Ara C, the neuronal responses to capsaicin were regained and were observed to be four times (P = 0.0008, Student's t-test) that of controls, but there was only a gradual recovery of non-neuronal cells. Three to six weeks after Ara C removal, capsaicin responses were comparable to controls. CONCLUSIONS: It is postulated that Ara C treatment blocked insertion of TRPV1 in the cell membrane, resulting in accumulation of the receptors in the cytoplasm, loss of capsaicin sensitivity, and membrane-bound immunostaining, which was restored with a rebound on withdrawal of Ara C. The observed pattern of loss of capsaicin sensitivity, followed by hypersensitivity and recovery, appears to reflect some of the features observed in chemotherapy-induced neuropathy, and may provide a model for developing new treatments and prophylaxis.